Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 251, NWS Tallahassee, FL

July 9, 2012Quitman County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2012, 7:51 PM EDT for Quitman County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 7:51 PM EDT (23:51 UTC)
Expired
Jul 9, 2012, 8:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Quitman County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS52 KTAE 092351
SVRTAE
GAC239-100030-
/O.NEW.KTAE.SV.W.0251.120709T2351Z-120710T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
751 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUITMAN COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 830 PM EDT

* AT 750 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 7 MILES SOUTHWEST OF GEORGETOWN...OR NEAR BONAPARTES
  RETREAT...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GEORGETOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3193 8492 3178 8505 3179 8513 3186 8514
      3189 8513 3194 8509 3197 8507
TIME...MOT...LOC 2351Z 226DEG 5KT 3179 8516

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:14 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 3:14 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT MON JUL 9 2012

.SYNOPSIS...
18 UTC surface analysis shows a frontal boundary across Southern
Tennessee and eastward to the Carolina coast. High pressure remains
off the Southeast Atlantic Coast. Showers and thunderstorms are
ongoing across the region with the best enhancement occurring near
Mobile due to an upper level disturbance across Southern Louisiana
and another area of enhanced storms near Tampa due to a mid level
vort moving through the Southeastern Gulf. Temperatures today have
warmed quickly into the mid 90s across the eastern zones and a
little cooler further west where better convective cloud cover is
keeping afternoon temps in the lower 90s.

&&

.NEAR TERM...[Through Tonight].
The near term period will focus largely on diminishing convective
activity across inland areas of Alabama and into Southwestern
Georgia. Convective activity being driven by a combination of the
sea breeze and the upper level disturbance over Southern Louisiana
should die out with the loss of daytime heating. Convection with the
vort over the NE Gulf should be more persistent as the piece of
energy remains over the coastal waters and combines with the land
breeze overnight to enhance convection. Another muggy night is
expected with lows generally in the low to mid 70s.

&&

.SHORT TERM...[Tuesday Through Wednesday Night]
Convective coverage is expected to gradually increase over the next
couple of days as the upper level low over the Lower MS Valley
broadens and a trough near Cuba moves northwest into the central
Gulf of Mexico. On Tuesday, the 1000-700 mb mean vector winds will
back to the southeast (type 6 day). Sea breeze climo favors PoPs
over our western zones, which will also be closer to the upper low.
PoPs will range from 20-40 east to 40-60 west. With the trough
approaching from the south, even more moisture will be drawn
northward into the area and the percentage of the area in the 50-60
PoP range will expand eastward. By Wednesday night, we will begin to
increase PoPs from the south as the surface low approaches. With
this increased convective coverage, temps will not be quite as hot
as recent days. This translates to fewer mid 90s and more lower 90s.

&&

.LONG TERM...[Thursday through Monday]...
The large scale extended forecast remains relatively consistent
during the last few days. The period begins with ridging over west
half of Conus, very broad mid/upper trough from WRN Great Lakes Ewd
into Canadian Maritimes with axis from Ern Great Lakes SWWD across
Wrn Gulf. Looking east, a Bermuda high was noted with axis SWWD
across NE Gulf. The trough continued to become increasingly detached
from the NRN branch of the jet stream. At surface, stalled front
from the Carolinas through Cntrl GA/AL with eroding ridge across NE
Gulf/N FL. All this places local area under deep sly flow regime.

Beginning on Thurs, trough begins to dig SSW with low developing
across Srn OH Valley by late Thurs night into early Fri. Then,
Bermuda High/Wrn Atlc ridge begins to expand WNW across the region
thru Mon allowing low to lift NWD then retrograde into the SRN
Plains. At surface, ridge initially breaks down due to trough
strengthening but then as upper ridge expands WNW, the front begins
to lose its character and surface ridge moves back NWD. Thus local
airmass remains sufficiently moist as deep onshore flow brings a
plume of moisture across local area for much of period leading to
unsettled forecast. Highs PWs combined with slow moving storms and
deep later could lead to locally heavy rainfall especially thru Sat.
Deeper later moisture begins to lift further NWD with the ridge
beginning Sat eve.

Will go with high sct pops Thurs-Sat aftn, otherwise low-mid sct Sun
and Mon aftns and each night. With area in warm sector both min and
max temps will linger at or slightly above climo thru the period.
Avg inland climo is 71/92 degrees.

&&

.AVIATION...
[Through 18Z Tuesday] VFR conditions will prevail through much of
the period with isolated afternoon TSRA expected at ABY/DHN/TLH/ECP
terminals. These storms should end by 01z. Based on persistence and
the latest guidance, opted for MVFR conditions at ABY/VLD around
sunrise. These restrictions will end quickly after sunrise.

&&

.MARINE...
For the next day or so, winds will remain light onshore with some
enhancement in the afternoon sea breeze. A trough of low pressure is
expected to move northwest from the southeastern Gulf of Mexico into
the central Gulf by midweek. As it does so, it is expected to close
off into a weak area of low pressure. The main impact of this low
will be to swing winds around to the southeast. If the low deepens
more than currently expected, then wind speeds will pick up a bit
from Wednesday into Thursday.

&&

.FIRE WEATHER...
Onshore flow keep moisture levels elevated throughout the forecast
period preventing any red flag criteria from being met.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION/FIRE WEATHER...Godsey
SHORT TERM/MARINE...Wool
LONG TERM...Block
Hazardous weather outlook, Jul 9, 3:46 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 AM EDT MON JUL 9 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-101000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
346 AM EDT MON JUL 9 2012 /246 AM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
RELATIVELY WARM...DRY AIR ALOFT...AS WELL AS LIGHT WINDS
ALOFT...WILL REDUCE THE THREAT OF SEVERE STORMS TO ALMOST ZERO
TODAY. AS IS OFTEN THE CASE THIS TIME OF YEAR...A BRIEF WATERSPOUT
OR TWO WILL BE POSSIBLE THIS MORNING OFF THE PANHANDLE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN CHANCES WILL GRADUALLY INCREASE TO MORE TYPICAL SUMMERTIME
LEVELS FOR THE REMAINDER OF THE WORK WEEK...BUT WIDESPREAD OR
ORGANIZED SEVERE STORMS ARE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Local storm report, Jul 9, 4:06 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             CLARKSVILLE             30.44N 85.19W
07/09/2012  E0.75 INCH       CALHOUN            FL   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL. SPOTTER ESTIMATES 50 MPH WINDS
            AS WELL.

&&

GODSEY
Special weather statement, Jul 9, 4:07 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT MON JUL 9 2012

FLZ007-008-092045-
NORTH WALTON FL-CENTRAL WALTON FL-
307 PM CDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN WALTON
COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 345 PM CDT

AT 305 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF DE FUNIAK SPRINGS...OR NEAR ALPINE
HEIGHTS...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3100 8624 3099 8603 3081 8604 3066 8616
      3073 8634
TIME...MOT...LOC 2007Z 207DEG 8KT 3078 8621

38-GODSEY
Special weather statement, Jul 9, 4:30 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT MON JUL 9 2012

FLZ013-092115-
CALHOUN FL-
330 PM CDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 415 PM CDT

AT 328 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 17 MILES WEST OF BLOUNTSTOWN...OR NEAR MOOSE POND...
MOVING NORTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3056 8520 3051 8521 3050 8520 3046 8521
      3046 8522 3044 8521 3042 8522 3041 8538
      3056 8539 3057 8538
TIME...MOT...LOC 2030Z 177DEG 3KT 3050 8533

38-GODSEY
Special weather statement, Jul 9, 5:14 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT MON JUL 9 2012

FLZ007-008-092200-
NORTH WALTON FL-CENTRAL WALTON FL-
414 PM CDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WALTON
COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 500 PM CDT

AT 408 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES WEST OF DE FUNIAK SPRINGS...OR NEAR OAKWOOD
HILLS...MOVING EAST AT 5 MPH.

PEOPLE IN CENTRAL WALTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3085 8633 3082 8604 3078 8604 3058 8611
      3068 8639
TIME...MOT...LOC 2114Z 285DEG 3KT 3074 8626

38-GODSEY
Special weather statement, Jul 9, 5:35 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM EDT MON JUL 9 2012

GAZ156-092230-
DECATUR GA-
535 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 630 PM EDT

AT 532 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTH OF BAINBRIDGE...OR NEAR FOWLSTOWN...
MOVING EAST AT 10 MPH.

PEOPLE IN SOUTHERN DECATUR COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3094 8439 3069 8438 3072 8477 3089 8474
TIME...MOT...LOC 2134Z 260DEG 9KT 3077 8455

17-GOULD
Special weather statement, Jul 9, 5:59 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT MON JUL 9 2012

GAZ157-092300-
GRADY GA-
559 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GRADY COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 700 PM EDT

AT 556 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR WHIGHAM...OR NEAR PRINCES STILL...MOVING NORTHEAST
AT 5 MPH.

PEOPLE IN GRADY COUNTY...INCLUDING THE CITIES OF WHIGHAM AND CAIRO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3107 8414 3088 8409 3069 8409 3069 8436
      3107 8437
TIME...MOT...LOC 2159Z 232DEG 3KT 3083 8429

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:35 PM EDTSpecial Weather StatementTAEDecatur55 min
Jul 9, 5:59 PM EDTSpecial Weather StatementTAEGrady61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.